Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

May 28, 2015Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 28, 2015, 4:19 PM MDT for Millard County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 4:19 PM MDT (22:19 UTC)
Expired
May 28, 2015, 4:54 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Millard County, UT

The radar

The Cedar City radar (KICX), 170 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS55 KSLC 282219
SVRSLC
UTC027-282315-
/O.NEW.KSLC.SV.W.0022.150528T2219Z-150528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MILLARD COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 419 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 36
  MILES SOUTHWEST OF DELTA...AND MOVING EAST AT 15 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL MILLARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3910 11331 3918 11329 3925 11291 3887 11294
TIME...MOT...LOC 2219Z 277DEG 13KT 3911 11317 

$$

ROGOWSKI
2 follow-up statements
868 
WWUS55 KSLC 282229
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT THU MAY 28 2015

UTC027-282315-
/O.CON.KSLC.SV.W.0022.000000T0000Z-150528T2315Z/
MILLARD UT-
429 PM MDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL MILLARD COUNTY...

AT 429 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 34 MILES
SOUTHWEST OF DELTA OVER STATE ROUTE 50...MOVING EAST AT 15 MPH.

OTHERWISE THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL 
AREAS OF CENTRAL MILLARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&

LAT...LON 3910 11331 3918 11329 3925 11291 3887 11294
TIME...MOT...LOC 2229Z 277DEG 13KT 3911 11312 

$$

ROGOWSKI
783 
WWUS55 KSLC 282254
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT THU MAY 28 2015

UTC027-282304-
/O.CAN.KSLC.SV.W.0022.000000T0000Z-150528T2315Z/
MILLARD UT-
454 PM MDT THU MAY 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLARD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3910 11331 3918 11329 3925 11291 3887 11294
TIME...MOT...LOC 2253Z 277DEG 13KT 3910 11300 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:38 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 28, 2:38 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT THU MAY 28 2015

.SYNOPSIS...AN UPPER LOW OVER THE NORTHERN ROCKIES WILL MOVE EAST
INTO THE PLAINS STATES TOMORROW. HIGH PRESSURE WILL STRENGTHEN
ACROSS THE REGION THIS WEEKEND...RESULTING IN A SUBSTANTIAL
WARMING AND DRYING TREND.

&&

.SHORT TERM (THROUGH 06Z MONDAY)...
A TROUGH CROSSING WYOMING INTO COLORADO WILL CONTINUE TO PROVIDE
DYNAMIC LIFT ACROSS THE CWA INTO THE EVENING. DEEP LAYER SHEAR
NEAR 40KTS SHOULD KEEP THE THREAT OF ORGANIZED CONVECTION INTO THE
EVENING. ONCE THE SUN GOES DOWN...SHOULD SEE A DRAMATIC DECREASE
IN AREAL COVERAGE. MAIN THREATS WILL CONTINUE TO BE SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL.

ANOTHER ROUND OF CONVECTION IS POSSIBLE ACROSS MAINLY THE SOUTHERN
MOUTAINS AND THE WESTERN UINTA MOUNTAINS FRIDAY AFTERNOON/EVENING.
WITH LESS SHEAR...EXPECT MAINLY TERRAIN FORCED CONVECTION.

AFTER FRIDAY...FINALLY...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE
AREA THROUGH THE WEEKEND. THE WARMEST TEMPERATURES OF THE YEAR ARE
FORECAST FOR MUCH OF UTAH...WITH SALT LAKE CITY EXPECTED TO REACH
THE UPPER 80S BY SUNDAY.

.LONG TERM (AFTER 06Z MONDAY)...
SIGNIFICANT WARMING AND DRYING TREND CONTINUES MONDAY. STORM
COVERAGE WILL CONTINUE TO THIN OUT AND BECOME RELEGATED TO THE
MOUNTAINS.

GUSTY SOUTHERLY WINDS CONTINUE THROUGH EARLY NEXT WEEK AS THE RIDGE
SHIFTS EAST OF THE ROCKIES. BY MIDWEEK THE NEXT CLOSED LOW TRAVERSES
THE NORTHERN ROCKIES...INCREASING SHOWER/THUNDERSTORM COVERAGE
ACROSS THE NORTH. EXPECTING TEMPERATURES TO COOL TO OR JUST BELOW
NORMAL WITH THE PASSAGE OF A COOL FRONT BY MIDWEEK.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE SLC TERMINAL BETWEEN 21Z AND 00Z...WITH GUSTY ERRATIC WINDS AND
BRIEF MVFR VISIBILITIES IN HEAVY RAIN AS THE MOST LIKELY IMPACTS.
OTHERWISE...WINDS SHOULD REMAIN OUT OF THE NORTHWEST THROUGH AT
LEAST 02Z...BEFORE SWITCHING BACK TO THE SOUTHEAST BETWEEN 03Z AND
05Z.

&&

.FIRE WEATHER...FAIRLY SIMILAR TEMPERATURE/HUMIDITY FOR THE
REST OF TODAY COMPARED TO YESTERDAY. IT IS ONCE AGAIN SOMEWHAT
COOL/MOIST ACROSS THE NORTH...AND DRY AND WARM ACROSS THE SOUTH.
AFTERNOON AND EVENING THUNDERSTORMS HOWEVER SHOULD CONTINUE TO BE
MORE EVENLY DISTRIBUTED ACROSS THE STATE. THE STRONGEST ACTIVITY
WILL BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...SMALL HAIL...AND GUSTY/ERRATIC WINDS.

THE PATTERN SHIFTS TOMORROW THROUGH THE WEEKEND AS A RIDGE BUILDS
IN. EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF
UTAH. THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN
EACH DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART.
SOUTHERLY WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH
TUESDAY...WITH A STRONG LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL
FIRE WEATHER CONDITIONS SUNDAY INTO EARLY NEXT WEEK.

COOLING AND MOISTENING CONDITIONS DEVELOP ACROSS THE NORTH BY MID
WEEK BEHIND THE NEXT COOL FRONT. SHOWERS SHOULD INCREASE IN COVERAGE
AGAIN YET SHOULD NOT BE AS WIDESPREAD AS THE LAST COUPLE OF WEEKS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM...KRUSE
LONG TERM/FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 28, 5:38 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT THU MAY 28 2015

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
538 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY NORTHERN
AND CENTRAL UTAH TODAY. BRIEF HEAVY RAIN AND GUSTY WINDS WILL
ACCOMPANY MANY OF THE SHOWERS AND STORMS. STRONG THUNDERSTORMS
CAPABLE OF PRODUCE HAIL AND STRONG WIND GUSTS COULD DEVELOP ACROSS
PORTIONS OF NORTHERN AND CENTRAL UTAH DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD IN THE WESTERN GREAT BASIN FRIDAY...THEN
SPREAD ACROSS THE OUTLOOK AREA THIS WEEKEND. VERY WARM TEMPERATURES
AND MOSTLY DRY CONDITIONS WILL EXIST ACROSS THE ENTIRE OUTLOOK
AREA.

A NEW PACIFIC STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST EARLY
NEXT WEEK WILL BRING SOMEWHAT COOLER TEMPERATURES BACK TO THE
REGION. SHOWERS AND THUNDERSTORMS COULD ALSO RETURN TO EXTREME
NORTHERN UTAH HEADING INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 28, 1:57 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT THU MAY 28 2015

UTZ010-013-282045-
WASATCH PLATEAU/BOOK CLIFFS UT-SAN RAFAEL SWELL UT-
157 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
245 PM MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF SUNNYSIDE...OR 22 MILES NORTH
OF GREEN RIVER...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM IS LOCATED NORTHEAST ACROSS FAR NORTHEASTERN EMERY
COUNTY.

NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3936 11002 3928 11008 3926 11006 3923 11006
      3922 11008 3918 11010 3912 11012 3929 11050
      3946 11015 3945 11002
TIME...MOT...LOC 1956Z 293DEG 13KT 3931 11027

CRK
Special weather statement, May 28, 2:43 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU MAY 28 2015

UTZ001-002-006-007-282130-
WASATCH MOUNTAIN VALLEYS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS I-80 NORTH UT-CACHE VALLEY/UTAH PORTION UT-
243 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOX ELDER...
SOUTHWESTERN CACHE AND NORTH CENTRAL WEBER COUNTIES UNTIL 330 PM
MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIGHAM CITY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BRIGHAM CITY...PERRY...WELLSVILLE...WILLARD...BEAR RIVER CITY...
MANTUA...CORINNE...SOUTH WILLARD...PLEASANT VIEW...HONEYVILLE...
PARADISE...BEAR RIVER...MANTUA RESERVOIR AND AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4161 11216 4170 11195 4145 11170 4132 11201
TIME...MOT...LOC 2042Z 330DEG 16KT 4158 11200

CRK
Local storm report, May 28, 4:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HONEYVILLE              41.63N 112.08W
05/28/2015  E1.50 INCH       BOX ELDER          UT   PUBLIC

            PING PONG SIZE HAIL OBSERVED AND PHOTOGRAPHED IN
            HONEYVILLE. TIME ESTIMATED.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:00 PM MDTSpecial Weather StatementSLCTooele45 min
May 27, 6:44 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
May 27, 7:31 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber44 min
May 27, 7:58 PM MDTSpecial Weather StatementSLCSalt Lake47 min
May 27, 8:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Summit, Weber34 min
May 28, 1:57 PM MDTSpecial Weather StatementSLCEmery48 min
May 28, 2:15 PM MDTAreal Flood AdvisorySLCBox Elder, Cache3 hr
May 28, 2:32 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min
May 28, 2:43 PM MDTSpecial Weather StatementSLCWeber47 min
May 28, 2:49 PM MDTAreal Flood AdvisorySLCBox Elder, Cache86 min
May 28, 2:58 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber32 min
May 28, 3:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber33 min
May 28, 3:29 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele61 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.